Based at the University Hospitals of Leicester, we serve the educational needs of healthcare practitioners in Acute & Emergency Medicine across the East Midlands, UK
The trainee will be able to assess promptly a patient presenting with deliberate or accidental poisoning, initiate urgent treatment, ensure appropriate monitoring and recognise the importance of psychiatric assessment in episodes of self harm.
Since the 1960’s LSD (Lysergic Acid Diethylamide) has been one of the most trending synthetic hallucinogens used at clubs and raves, and is currently on the rise.
Methaemoglobinaemia is a rare but life-threatening emergency that can be fully reversed. It is characterised by an increase in the amount of MetHb in the blood.
A round-up of key learning points from this month’s F2 teaching day. Topics include: Mental Health, Toxicology, Head Injury & End of Life care
Careful calculation of elemental iron is important to determine toxicity. Severe overdose can range from 75-150 mg/kg and be potentially fatal.
Local Anaesthetics (LAs) are used widely in Emergency Medicine. Toxicity occurs rapidly when LAs enters systemic circulation.
Naloxone is an opioid antagonist used to reverse the effect of opioid intoxication. Following reversal, patients need to be observed for at least 6 hours longer.
Poster submission by Felix Hay (tPACP) & Dr Damian Roland for the #EM2C2018 conference
Liquid detergent capsules pose a risk to children: THEY LOOK LIKE SWEETS!
Many people think essential oils are harmless: WRONG! They're highly toxic household items!
Organophosphates are used in at least 50% of the world's pesticides and poisoning can be rapidly fatal. Find out how to reverse the blockade and decontaminate the patient.
Here's a quick guide for identifying the signs of paracetamol overdose and what to do in the Emergency Department.
A 46-year-old man who has been admitted to EDU on an alcohol pathway. He has been on the ward for a few hours to sober up.
An unconscious 18-month-old child is brought to the ED by the babysitter who reveals she left a bottle of methadone in her bag…
80-year-old female. Found unwell by relatives and slightly drowsy. Feeling low since husband died 6 months earlier. Hx of having taken OD.
Tachycardia, tachypnoea and confusion, but its not sepsis...
Ethanol is not the only alcohol your patient can drink…
The story of a girl who left the party at midnight and attends your ED with only one shoe...
A 28-year-old presented having taken an unknown quantity of propranolol overnight. Found in a collapsed state in the assessment area.
You enter the cubicle and the patient is gone... what would you do?
Summary of three SIMs run on our Emergency Decisions Unit
Quick learning bites on EM topics.
31 y/o female, found unresponsive by her housemates. Empty packets of tablets in the room. She smells of alcohol.
15 y/o found unresponsive by his father. Has been struggling at school. Left a suicide note and was found next to some empty packets of his mother's tablets.
1.5% of Emergency Department (ED) attendances are from those with mental health issues.
We are always looking to expand the number of resources that link to the RCEM curriculum. If you would like to contribute relevant links to be included, simply fill out the form below. We endeavour to peer review all links sent to us to ensure they are of the highest educational quality.